Advertisement

Journal of Medical Toxicology

, Volume 15, Issue 1, pp 45–48 | Cite as

Deliberate Self-poisoning with a Lethal Dose of Pentobarbital with Confirmatory Serum Drug Concentrations: Survival After Cardiac Arrest with Supportive Care

  • Dino F. DrudaEmail author
  • Santosh Gone
  • Andis Graudins
Case Report
  • 93 Downloads

Abstract

Introduction

Pentobarbital (PB) is a euthanasia drug in doses of 2 to 10 grams, causing death within 15–30 minutes. We report a case of recovery from lethal pentobarbital deliberate self-poisoning with confirmatory serum drug concentrations.

Case Report

A 45-year-old male purchased 20 grams of PB powder over the Internet. He ingested this powder and then alerted his mother 10 minutes later. She found him unresponsive and commenced cardiopulmonary resuscitation (CPR). Within 20 minutes of ingestion, emergency medical services arrived and initiated advanced life support. On arrival to the emergency department, heart rate was 116 bpm, BP 117/62 mmHg, on an epinephrine infusion. He was hypotonic and hypothermic, with absent brainstem reflexes. ECG and CT brain were normal. Activated charcoal was administered and he was admitted to ICU. He remained comatose with absent brainstem reflexes until day 5. Cerebral angiogram on day 3 was normal. Qualitative urine testing detected pentobarbital suggesting ongoing drug effects as the cause of coma. He was extubated on day 10, eventually making a full recovery. At 2.5 hours post-ingestion, PB concentration was 112 mg/L; PB peaked at 116 mg/L at 29 hours; PB was 2 mg/L at 190 hours and undetectable over 200 hours post-ingestion.

Discussion

Average PB concentration in fatalities is reported around 30 mg/L. This patient survived higher serum concentrations with early CPR and prolonged cardiorespiratory support in the ICU. Assessment of brainstem death should be deferred until PB has been adequately eliminated.

Keywords

Barbiturates Pentobarbital Overdose Poisoning Cardiac arrest 

Notes

Compliance with Ethical Standards

Informed Consent

Consent for publication of this case was obtained and provided to the journal in accordance with JMT policy.

Conflict of Interest

AG is a section editor for JMT but was not involved in reviewing or editorial evaluation of this manuscript. DD and SG have no conflicts of interest to declare.

References

  1. 1.
    Cantrell FL, Nordt S, McIntyre I, Schneir A. Death on the doorstep of a border community—intentional self-poisoning with veterinary pentobarbital. Clin Toxicol. 2010;48:849–50.CrossRefGoogle Scholar
  2. 2.
    Bosshard G, Ulrich E, Bar W. 748 cases of suicide assisted by a Swiss right-to-die organization. Swiss Med Wkly. 2003;133:310–7.PubMedGoogle Scholar
  3. 3.
    Mactier R, Laliberte M, Mardini J, Ghannoum M, Lavergne V, et al. Extracorporeal treatment for barbiturate poisoning: recommendations from the EXTRIP Workgroup. Am J Kidney Dis. 2014;64:347–58.CrossRefGoogle Scholar
  4. 4.
    Roberts DM, Buckley NA. Enhanced elimination in acute barbiturate poisoning—a systematic review. Clin Toxicol. 2011;49:2–12.CrossRefGoogle Scholar
  5. 5.
    Heinemeyer G, Roots I, Dernhardt R. Monitoring of pentobarbital plasma levels in critical care patients suffering from increased intracranial pressure. Ther Drug Monit. 1986;8:145–50.CrossRefGoogle Scholar
  6. 6.
    McCarron MM, Schulze BW, Walberg CB, Thompson GA, Ansari A. Short acting barbiturate overdosage. Correlation of intoxication score with serum barbiturate concentration. JAMA. 1982;248:55–61.CrossRefGoogle Scholar
  7. 7.
    Sullivan R, Hodgman MJ, Kao L, Tormoehlen LM. Baclofen overdose mimicking brain death. Clin Toxicol. 2012;50:141–4.CrossRefGoogle Scholar
  8. 8.
    Neavyn MJ, Stolbach A, Greer DM, Nelson LS, Smith SW, et al. ACMT position statement: determining brain death in adults after drug overdose. J Med Toxicol. 2017;13:271–3.CrossRefGoogle Scholar

Copyright information

© American College of Medical Toxicology 2018

Authors and Affiliations

  • Dino F. Druda
    • 1
    • 2
    Email author
  • Santosh Gone
    • 1
  • Andis Graudins
    • 1
    • 2
    • 3
  1. 1.Monash Health Clinical Toxicology Unit and Monash Emergency Medicine Service, Monash HealthMelbourneAustralia
  2. 2.Department of Emergency MedicineDandenong HospitalDandenongAustralia
  3. 3.Monash Emergency Research Collaborative, Department of Medicine, Clinical Sciences at Monash Health, Faculty of Medicine, Nursing and Health SciencesMonash UniversityMelbourneAustralia

Personalised recommendations